Search
  • NSRJ Editor

Low-dose Methotrexate-Induced Acute Pneumonitis in Patient with Bullous Pemphigoid

Maureen Ezekor, Dr. Michael Wilkerson, Dr. Julie Croley

University of Texas Medical Branch


We present a case of a 74-year-old woman who developed acute pneumonitis shortly after starting low-dose methotrexate therapy for bullous pemphigoid. Pneumonitis is a rare, life-threatening complication of methotrexate therapy. Medical literature reports that approximately 1% to 7% of patients on methotrexate therapy develop pulmonary complications, although prospective studies have shown the prevalence to be as low as 1%. These cases usually occur in chronic or high dose treatment or in the setting of diseases and other medications that affect the lungs. To our knowledge, there are currently no reports in the literature on methotrexate-induced pneumonitis in a patient with bullous pemphigoid without underlying renal insufficiency.

Methotrexate was initiated in our patient after worsening bullous pemphigus disease recalcitrant to oral and topical corticosteroid treatment. Her initial dose was 7.5 mg weekly, and was increased to 12.5 mg after four weeks. The patient’s rash improved significantly. However, two weeks after initiating the 12.5 mg methotrexate dosage, the patient reported to the emergency department hypoxic with complaints of shortness of breath, fever, chills, cough, body aches, and weakness. After thorough cardiopulmonary assessment, the diagnosis of methotrexate-induced pneumonitis was made. After ten days of hospitalization, the patient was discharged on methylprednisolone and oxygen therapy via nasal cannula. She was eventually tapered off of methylprednisolone after a negative pemphigoid panel and improvement of skin. Her pulmonary function and respiratory symptoms progressively improved and returned to normal months later. She continues to follow up with dermatology and pulmonology.

Methotrexate-induced pneumonitis is a diagnosis of exclusion and can be difficult to diagnose due to its non-specific clinical presentation. Clinicians should be aware of and educate patients on this rare, adverse reaction to methotrexate. If suspected, methotrexate should be discontinued, supportive therapy initiated, and the patient should undergo a full pulmonary workup to determine the cause of respiratory distress.

Recent Posts

See All

National Student Research Journal
301 University Blvd, Galveston, Texas 77555
NSRF.Galveston@UTMB.edu